Clinical Topics & News

Case Study: Nocturnal Episodes

Nikesh Ardeshna, MD
Dr. Ardeshna is the Medical Director of Epilepsy Services for the Erlanger Health System in Chattanooga, Tennessee.


 

References

Nikesh Ardeshna, MD

Dr. Ardeshna is the Medical Director of Epilepsy Services for the Erlanger Health System in Chattanooga, Tennessee.


An 89-year-old right-handed male with hypertension and dementia of the Alzheimer’s type has a six-month history of episodes that awaken him from sleep. The patient is not aware that these episodes are occurring. Description of the episodes is provided by his wife and is as follows: The patient suddenly awakens from sleep and repeats, “Help me Jesus, help me Jesus,” or “Thank you Jesus, thank you Jesus.” The patient’s hands extend outward and tremble. Other times, the right hand is more involved than the left, and the patient makes a punching motion. Sometimes these episodes occur multiple times during the night, and they can be accompanied initially by some breathing difficulty or coughing. The duration is approximately one minute. After the episode is over, the patient falls back asleep. There have been no injuries. The patient has been seen by other physicians whose diagnoses were sleep disorder and delirium.

The differential diagnosis includes sleep talking, night terrors, delirium superimposed on dementia, and seizures.

An initial evaluation and clinical suspicion by an epileptologist led to a diagnosis of seizures, and Keppra (levetiracetam) was started. At the initial maintenance dose of Keppra (1,000 mg twice daily), the patient continued to have episodes, although the number decreased. Side effects were denied. The dose of Keppra was increased gradually to 1,000 mg in the morning, 1,500 mg in the evening, and then 1,500 mg twice daily. Despite the dose increase, the patient continued to have episodes. Side effects were denied. An MRI of the brain showed diffuse volume loss, and a routine EEG showed mild diffuse slowing. During a two-day epilepsy monitoring stay, numerous episodes as described above were recorded. These were associated with initial fast frequency electrical activity, followed by 6-Hz frontal sharps, evolving to 2–3-Hz frontal sharps. The events lasted for approximately one minute or less. At the end of that stay, the patient was discharged on Vimpat (lacosamide) 50 mg twice daily in addition to the Keppra. At an office follow-up two weeks later, the patient’s wife reported that the patient had had only three episodes in two weeks. Side effects were denied. The Vimpat dose was increased to 50 mg in the morning and 100 mg in the evening. The patient became episode-free.

The correct diagnosis for this patient is partial seizure.

Points to consider:

• When starting an antiepileptic drug (AED) for a patient of similar age to the patient described above, clinicians should start at a low dose and titrate up slowly.

• Ideally, in this age group, the AED(s) chosen should require minimal monitoring, not have drug–drug interactions, and have relatively few side effects.

• Common causes for new-onset seizures in the elderly include stroke, intracranial hemorrhage, and neurodegenerative disease.

Next Article: